Skip to main content

Medically reviewed by C.H. Weaver M.D. Medical Editor 2/2022

Dull aches and cramping are often associated with some chemotherapy and immunotherapy medications. Chemotherapy causes these abdominal pains by changing the rate of intestinal activity. Immunotherapy may cause inflammation of the liver or gut.  Abdominal pains have many possible causes, some of which can be life-threatening. Notify your doctor if you have any abdominal pains or other side effect that you are concerned about.

  • How do chemotherapy drugs cause abdominal pain?
  • How is abdominal pain managed?
CancerConnect Community490 General

How do chemotherapy drugs cause abdominal pain

Chemotherapy drugs can cause either an increase or decrease in the activity of the intestines. Specifically, the normal wave-like action of the intestines that moves stool through the bowel may be faster or slower than usual. An increase in intestinal activity may cause stool to travel faster and be less formed, resulting in cramping and/or diarrhea. A decrease in intestinal activity may cause stool to travel slower, becoming hard and dry and more difficult to pass, a condition generally recognized as constipation.

Chemotherapy may also alter the bacterial flora that is present in the intestines. Under normal conditions, the intestines are populated with a variety of “good” bacteria that help with digestion. Chemotherapy may kill these bacteria, resulting in an imbalance in the intestines that allows “bad” bacteria to flourish. The result is poor digestion, increased flatulence (gas) and cramping.

Scroll to Continue

Recommended Articles

Multiple Myeloma

Treatment for Stage II - III Multiple Myeloma

Treatment of stage II-III myeloma may include chemotherapy, precision medicines, stem cell transplant & supportive care.

Ovarian News & Updates

Checkpoint Inhibitors + Avastin for Recurrent Ovarian Cancer

Anit-angiogenic - immunotherapy combination represents new treatment option for recurrent ovarian cancer.

General PMF Newsletter 490

How is abdominal pain managed

Management of abdominal pains depends on their cause. Since there are many possible causes, some of which can be life-threatening, you should notify your doctor immediately if you have abdominal pain.

For mild abdominal pain related to digestive problems, over-the-counter medications, including Maalox®, Mylanta®, Pepto-Bismol® and TUMS®, may provide some relief. However, these only treat the symptoms of abdominal pain, not the cause. For lasting relief, you should try to alter your diet in a way that helps either slow or speed the intestinal activity. See the sections on diarrhea and constipation for more information.